Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS Wilmington, OH

May 21, 2004Darke County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 21, 2004, 5:36 PM EDT for Darke County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 5:36 PM EDT (21:36 UTC)
Expired
May 21, 2004, 6:15 PM EDT
In force
39 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Darke County, OH

The radar

The Cincinnati radar (KILN), 119 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2750 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS51 KILN 212136
SVRILN
OHC037-212215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
535 PM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARKE COUNTY IN OHIO

* UNTIL 615 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM
  WAS LOCATED 13 MILES NORTHWEST OF VERSAILLES...OR ABOUT 10 MILES
  NORTHEAST OF UNION CITY...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OSGOOD...

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4035 8449 4035 8448 4035 8444 4022 8444
      4024 8466 4025 8470 4034 8470 4035 8471
      4035 8471

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:30 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 21, 2:30 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT FRI MAY 21 2004

.DISCUSSION...
IMPRESSIVE LINE OF THUNDERSTORMS PUSHING ACROSS LOWER MICH AND
NORTHWEST OHIO. BASED ON RUC 850-300 MB THERMAL WIND FIELD THIS
SHOULD CONTINUE TO SLIDE SLIGHTLY SOUTH OF EAST THROUGH THE NEXT
SEVERAL HOURS WHICH WOULD KEEP IT MAINLY TO OUR NORTH...POSSIBLY
JUST BRUSHING A FEW OF OUR NORTHERN COUNTIES. HOWEVER...VERY
UNSTABLE AIRMASS CURRENTLY TO THE SOUTH OF THIS LINE OF
THUNDERSTORMS ACROSS OUR AREA SO ANY KIND OF RESULTING BOUNDARY WILL
LIKELY GENERATE SOME ADDITIONAL THUNDERSTORMS ACROSS OUR NORTHERN
AREAS THROUGH LATE AFTERNOON/EARLY EVENING. FURTHER SOUTH...CAP A
LITTLE STRONGER BUT IF TEMPS CAN WARM UP JUST A COUPLE OF MORE
DEGREES...WE SHOULD BE ABLE TO BREAK THROUGH CAP WITH SOME ISOLATED
THUNDERSTORMS POSSIBLE. WILL KEEP AN EYE ON RADAR TRENDS OVER THE
NEXT HOUR OR SO BUT CURRENT PLAN IS TO HANG ON TO A SLIGHT CHANCE
ACROSS MOST OF OUR AREA FOR THIS EVENING AND A CHANCE ACROSS THE FAR
NORTH. OTHERWISE...WARM FRONT SHOULD LIFT WELL TO OUR NORTH
OVERNIGHT SO WILL KEEP THINGS DRY FOR THE REMAINDER OF THE NIGHT.
AIRMASS WILL DESTABILIZE AGAIN ON SATURDAY BUT FRONT REMAINS WELL TO
OUR NORTH AND IT LOOKS LIKE CAP WILL BE JUST STRONG ENOUGH TO
PREVENT ANY THING FROM POPPING UP SO WILL KEEP THINGS DRY THROUGH
SATURDAY NIGHT. ETA AND GFS BOTH DROPPING FRONT DOWN BACK CLOSER TO
OUR AREA LATE ON SUNDAY SO WILL BRING BACK A LOW CHANCE FOR LATE IN
THE DAY ACROSS THE NORTHWEST AND THEN A SLIGHT CHANCE ACROSS ENTIRE
AREA FOR SUNDAY EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 21, 5:04 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EDT FRI MAY 21 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211103-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
504 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING
IN OUR UNSTABLE AIRMASS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BC

In the hours before

Local storm report, May 21, 3:52 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
352 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             NEW BREMEN              40.44N 84.38W
05/21/2004  0.88 INCH        AUGLAIZE           OH   TRAINED SPOTTER

&&
Local storm report, May 21, 4:13 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     WAPAKONETA              40.57N 84.19W
05/21/2004                   AUGLAIZE           OH   TRAINED SPOTTER

            TREES DOWN

&&
Local storm report, May 21, 4:22 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            WAYNESFIELD             40.60N 83.97W
05/21/2004                   AUGLAIZE           OH   TRAINED SPOTTER

            STREET FLOODING

&&
Local storm report, May 21, 4:31 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     KENTON                  40.64N 83.61W
05/21/2004                   HARDIN             OH   LAW ENFORCEMENT

            MASSIVE TREES...POWERLINES AND POLES DOWNED COUNTYWIDE

&&

SAM
Local storm report, May 21, 4:55 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
455 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SIDNEY                  40.29N 84.16W
05/21/2004  1.00 INCH        SHELBY             OH   TRAINED SPOTTER

&&

SAM
Local storm report, May 21, 5:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
531 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             NEWARK                  40.07N 82.42W
05/21/2004  1.00 INCH        LICKING            OH   TRAINED SPOTTER

0520 PM     HAIL             HEATH                   40.03N 82.44W
05/21/2004  1.75 INCH        LICKING            OH   TRAINED SPOTTER

&&

SAM

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:37 PM EDTSevere Thunderstorm WarningILNHardin38 min
May 21, 3:40 PM EDTSevere Thunderstorm WarningILNAuglaize50 min
May 21, 3:59 PM EDTSevere Thunderstorm WarningILNDarke46 min
May 21, 4:04 PM EDTSevere Thunderstorm WarningILNLogan41 min
May 21, 4:09 PM EDTSevere Thunderstorm WarningILNShelby51 min
May 21, 4:20 PM EDTSevere Thunderstorm WarningILNDelaware, Union55 min
May 21, 4:43 PM EDTSevere Thunderstorm WarningILNChampaign, Logan62 min
May 21, 5:00 PM EDTSevere Thunderstorm WarningILNLicking60 min
May 21, 5:05 PM EDTSevere Thunderstorm WarningILNFranklin55 min
May 21, 5:10 PM EDTSevere Thunderstorm WarningILNMadison50 min
May 21, 5:11 PM EDTTornado WarningILNLicking34 min
May 21, 5:52 PM EDTFlash Flood WarningILNShelby83 min
May 21, 6:21 PM EDTSevere Thunderstorm WarningILNPickaway39 min
May 21, 6:34 PM EDTSevere Thunderstorm WarningILNClark41 min
May 21, 6:44 PM EDTFlash Flood WarningILNFranklin2 hr
May 21, 7:49 PM EDTSevere Thunderstorm WarningILNFayette41 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.